Florida, 2016

Flash Flood and Damaging Wind in Florida, March 24, 2016

March 24, 2016 · NWS MFL · 3 events in 2 counties and zones

A combination of daytime heating, deep moisture, and a passing upper level system lead to numerous afternoon showers and thunderstorms across South Florida, especially across the east coast metro areas. A storm produced a funnel cloud in northeast Broward County, along with downing a few trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

A combination of daytime heating, deep moisture, and a passing upper level system lead to numerous afternoon showers and thunderstorms across South Florida, especially across the east coast metro areas. A storm produced a funnel cloud in northeast Broward County, along with downing a few trees. Heavy rainfall from training storms also brought flooding across southern Palm Beach County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Mar 24, 4:32 PM EST, 1 hour 14 minutes earlier.

Area forecast discussion, Mar 24, 4:32 PM EST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
532 PM EDT THU MAR 24 2016

.AVIATION...
UPDATED TAFS AT 21Z FOR LOWER CIGS AROUND 2.5KFT WITH VCTS OVER
OPF MIA TMB AND APF TERMINALS THROUGH 23Z THIS AFTERNOON. VERY
BRIEF IFR CONDITIONS MAY BE POSSIBLE...BUT NOT CONFIDENT ENOUGH TO
INCLUDE IN TAFS AT THIS TIME.

&&

.PREV DISCUSSION... /ISSUED 422 PM EDT THU MAR 24 2016/

SYNOPSIS...
A MOIST AND UNSTABLE AIR MASS IS IN PLACE ACROSS SOUTH FLORIDA
AND IS EXPECTED TO REMAIN THROUGH THE WEEKEND.

SHORT TERM...
NUMEROUS SHOWERS AND A FEW THUNDERSTORMS HAVE DEVELOPED ACROSS
INTERIOR AND WESTERN PARTS OF THE CWA WITH BROADLY CONFLUENT
SURFACE WINDS IN PLACE AND AN UNSTABLE AIR MASS. THESE ARE WELL
HANDLED BY HIGH RESOLUTION COMPUTER MODELS AND WILL CONTINUE TO
FOCUS ON INTERIOR AREAS GENERALLY ALONG AND NORTH OF THE TAMIAMI
TRAIL /US 41 CORRIDOR/ THIS EVENING. A LARGE MCS HAS FORMED OVER
THE NORTH CENTRAL GULF OF MEXICO THIS AFTERNOON IN ADVANCE OF A
TROUGH MOVING INTO THE DEEP SOUTH. AS THE PARENT LONGWAVE TROUGH
PUSHES INTO THE SOUTHEAST...SHORT RANGE MODELS HAVE BEEN SHOWING
A SHORTWAVE TROUGH MOVING ACROSS THE GULF OF MEXICO TONIGHT AND
APPROACHING THE FLORIDA PENINSULA EARLY FRIDAY MORNING. THIS WILL
LIKELY CAUSE ADDITIONAL SHOWERS AND THUNDERSTORMS TO DEVELOP LATE
TONIGHT. GUSTY WINDS AND FREQUENT LIGHTNING ARE POSSIBLE WITH THE
STRONGEST STORMS.

FRIDAY MIDDAY AND EARLY AFTERNOON A LULL IN PRECIPITATION IS
POSSIBLE IN THE WAKE OF THE SHORTWAVE TROUGH. HOWEVER WITH DIURNAL
HEATING...CONFLUENT FLOW AT THE SURFACE...AND A COLD POCKET ALOFT
/-11 TO -12 AT H5/ ENOUGH INSTABILITY MAY BE IN PLACE FOR
ADDITIONAL SCATTERED SHOWERS AND THUNDERSTORMS DURING THE
AFTERNOON AND EVENING. WITH COLDER AIR ALOFT SMALL HAIL WILL BE
POSSIBLE WITH THE STRONGEST STORMS IN ADDITION TO GUSTY WINDS AND
FREQUENT LIGHTNING.

LONG TERM...
SCATTERED SHOWERS AND A FEW THUNDERSTORMS WILL CONTINUE OVER THE
WEEKEND AS THE MOIST AND UNSTABLE AIR MASS REMAINS OVER THE
AREA...BUT WITH LITTLE FOCUSING MECHANISM EVIDENT WIDESPREAD
PRECIPITATION IS NOT ANTICIPATED. THE SURFACE FRONT SLOWLY MOVES
INTO THE AREA ON MONDAY INTO TUESDAY...BRINGING MORE WESTERLY TO
NORTHWESTERLY WINDS AND SLIGHTLY DRIER AIR.

MARINE...
WINDS SLOWLY VEERING TO SOUTH THROUGH FRIDAY AND GENERALLY AROUND
15 KTS OR LESS. SLIGHTLY STRONGER WINDS NEAR THE GULF STREAM WHERE
SMALL CRAFT ARE ADVISED TO EXERCISE CAUTION. SEAS GENERALLY 1 TO 3
FEET. SHOWERS AND A FEW THUNDERSTORMS ARE POSSIBLE PARTICULARLY
LATE TONIGHT INTO FRIDAY MORNING IN THE ATLANTIC WATERS. FREQUENT
CLOUD TO WATER LIGHTNING STRIKES AND GUSTY WINDS ARE POSSIBLE WITH
THE STRONGEST STORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  74  85  72  86 /  60  50  20  30
FORT LAUDERDALE  75  85  73  85 /  60  40  10  20
MIAMI            74  85  73  87 /  60  40  10  20
NAPLES           69  83  70  87 /  40  30  10  20

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...HIGH RIP CURRENT RISK UNTIL 8 PM EDT THIS EVENING FOR FLZ168-172-
     173.

AM...NONE.
GM...NONE.
&&

SHORT TERM/LONG TERM...KSCHARF/REYNES
AVIATION...REYNES
Hazardous weather outlook, Mar 24, 2:39 PM EST, 3 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
339 PM EDT THU MAR 24 2016

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
250745-
LAKE OKEECHOBEE-BISCAYNE BAY-
COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH FL OUT 20 NM-
COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF FL OUT 20 NM-
WATERS FROM JUPITER INLET TO DEERFIELD BEACH FL FROM 20 TO 60 NM-
WATERS FROM DEERFIELD BEACH TO OCEAN REEF FL FROM 20 TO 60 NM
EXCLUDING THE TERRITORIAL WATERS OF BAHAMAS-GLADES-HENDRY-
INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER-
INLAND BROWARD-METRO BROWARD-INLAND MIAMI-DADE-METRO MIAMI-DADE-
MAINLAND MONROE-COASTAL PALM BEACH-COASTAL BROWARD-COASTAL MIAMI-
DADE-FAR SOUTH MIAMI-DADE-
COASTAL WATERS FROM CHOKOLOSKEE TO BONITA BEACH FL OUT 20 NM-
COASTAL WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE FL OUT 20 NM-
WATERS FROM CHOKOLOSKEE TO BONITA BEACH FL FROM 20 TO 60 NM-
339 PM EDT THU MAR 24 2016

...HIGH RISK OF RIP CURRENTS ATLANTIC BEACHES...
...A FEW STRONG STORMS POSSIBLE THIS AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

RIP CURRENTS: THERE IS A HIGH RISK OF RIP CURRENTS ALONG ALL
ATLANTIC COAST BEACHES.

THUNDERSTORMS: ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE
THIS AFTERNOON INTO EARLY THIS EVENING OVER ALL OF SOUTH FLORIDA.
A FEW OF THE STORMS COULD BECOME STRONG WITH THE PRIMARY IMPACTS
BEING FREQUENT LIGHTNING STRIKES, GUSTY WINDS AND HAIL.

WIND: WIND GUSTS TO NEAR 55 MPH ARE POSSIBLE WITH THE STRONGEST
STORMS THIS AFTERNOON INTO EARLY THIS EVENING.

HAIL: THERE IS A CHANCE OF SMALL HAIL ACROSS THE REGION THIS
AFTERNOON INTO EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH
AFTERNOON AND EVENING THROUGH THE UPCOMING WEEKEND AND INTO EARLY
NEXT WEEK ACROSS ALL OF SOUTH FLORIDA. SOME OF THE STORMS ON
FRIDAY AND SATURDAY COULD EVEN BECOME STRONG WITH HAIL, GUSTY
WINDS UP TO 50 MPH, FREQUENT LIGHTNING STRIKES, AND LOCALLY HEAVY
RAINFALL.

THE RIP CURRENT RISK WILL REMAIN ELEVATED ALONG THE ATLANTIC
BEACHES ON FRIDAY BEFORE DECREASING THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER
INDIVIDUAL SPOTTERS ARE ENCOURAGED TO REPORT HIGH WIND, HAIL AND
FLOODING TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIAMI.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

In the hours before

Special weather statement, Mar 24, 1:50 PM EST, 3 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
250 PM EDT THU MAR 24 2016

FLZ063-066-070-241930-
INLAND COLLIER COUNTY-GLADES-HENDRY-
250 PM EDT THU MAR 24 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL COLLIER...SOUTH
CENTRAL GLADES AND NORTHERN HENDRY COUNTIES...

AT 250 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR DEVILS GARDEN...
OR 8 MILES SOUTHWEST OF MONTURA...MOVING NORTHEAST AT 30 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
CLEWISTON...MOORE HAVEN...MONTURA...FELDA...DEVILS GARDEN...ORTONA...PORT
LA BELLE...HARLEM...LAKE HICPOCHEE AND KERI.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY CAN RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN MIAMI.

LAT...LON 2645 8110 2653 8144 2691 8133 2679 8087
TIME...MOT...LOC 1850Z 204DEG 27KT 2659 8121

MJH
Special weather statement, Mar 24, 2:21 PM EST, 3 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
321 PM EDT THU MAR 24 2016

FLZ063-066-242015-
GLADES-HENDRY-
321 PM EDT THU MAR 24 2016

...A STRONG THUNDERSTORM WILL AFFECT EASTERN GLADES AND NORTH CENTRAL
HENDRY COUNTIES...

AT 321 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER MOORE HAVEN...
MOVING NORTH AT 30 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MOORE HAVEN...LAKEPORT...BUCKHEAD RIDGE...BRIGHTON SEMINOLE RESERVATION...
LAKE HICPOCHEE AND INDIAN PRAIRIE CANAL MOUTH.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY CAN RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN MIAMI.

LAT...LON 2720 8094 2719 8091 2717 8090 2717 8088
      2714 8087 2720 8082 2718 8080 2713 8079
      2706 8085 2700 8087 2695 8100 2689 8100
      2688 8092 2670 8100 2675 8123 2712 8125
      2712 8117 2721 8117 2721 8094
TIME...MOT...LOC 1921Z 202DEG 27KT 2682 8112

MJH
Local storm report, Mar 24, 2:44 PM EST, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
344 PM EDT THU MAR 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     MARINE TSTM WIND 2 N MOORE HAVEN         26.87N  81.10W
03/24/2016  M55 MPH          AMZ610             FL   MESONET

            A SOUTH WIND GUST OF 48 KTS...OR 55 MPH...WAS RECORDED
            BY THE WEATHERBUG MESONET SITE AT GLADES COUNTY
            EMERGENCY MANAGEMENT...SITE ID MRHMG...AT 320 PM EDT.

&&

EVENT NUMBER MFL1600192

ROSS
Special weather statement, Mar 24, 3:00 PM EST, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
400 PM EDT THU MAR 24 2016

FLZ071-242100-
INLAND BROWARD COUNTY-
400 PM EDT THU MAR 24 2016

...A STRONG THUNDERSTORM WILL AFFECT WESTERN BROWARD COUNTY...

AT 400 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR INTERSECTION
ALLIGATOR ALLEY AND MIAMI CANAL...OR 23 MILES WEST OF PEMBROKE PINES...
MOVING EAST AT 10 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
WESTON...INTERSECTION ALLIGATOR ALLEY AND MIAMI CANAL...MILE MARKER 30
ON ALLIGATOR ALLEY...EAST TOLL GATE ON ALLIGATOR ALLEY AND WEST
BROWARD REC. AREA ON ALLIGATOR ALLEY.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY CAN RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN MIAMI.

LAT...LON 2603 8076 2615 8082 2633 8049 2613 8044
      2603 8043
TIME...MOT...LOC 2000Z 248DEG 9KT 2611 8070

MJH
Special weather statement, Mar 24, 4:13 PM EST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
513 PM EDT THU MAR 24 2016

FLZ067-071-072-242200-
INLAND BROWARD COUNTY-METRO BROWARD COUNTY-INLAND PALM BEACH COUNTY-
513 PM EDT THU MAR 24 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BROWARD AND SOUTH
CENTRAL PALM BEACH COUNTIES...

AT 512 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER EAST TOLL GATE
ON ALLIGATOR ALLEY...OR 12 MILES NORTHWEST OF DAVIE...MOVING EAST AT 20
MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
FORT LAUDERDALE...CORAL SPRINGS...DAVIE...PLANTATION...SUNRISE...TAMARAC...
MARGATE...LAUDERHILL...WESTON...COCONUT CREEK...OAKLAND PARK...NORTH
LAUDERDALE...LAUDERDALE LAKES...PARKLAND...BROADVIEW-POMPANO PARK...
MELROSE PARK...INTERSECTION I-75 AND U.S. 27...GODFREY ROAD...PINE
ISLAND RIDGE AND WASHINGTON PARK.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY CAN RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN MIAMI.

LAT...LON 2615 8017 2610 8017 2609 8053 2623 8059
      2638 8023
TIME...MOT...LOC 2112Z 263DEG 16KT 2615 8050

MJH
Special weather statement, Mar 24, 5:08 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
608 PM EDT THU MAR 24 2016

FLZ067-068-071-072-168-172-242245-
INLAND BROWARD COUNTY FL-METRO BROWARD COUNTY FL-
COASTAL BROWARD COUNTY FL-INLAND PALM BEACH COUNTY FL-
COASTAL PALM BEACH COUNTY FL-METRO PALM BEACH COUNTY FL-
608 PM EDT THU MAR 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR 45 TO 55 MPH WINDS FOR
NORTHEASTERN BROWARD AND SOUTHEASTERN PALM BEACH COUNTIES UNTIL 645
PM EDT...

* AT 606 PM EDT...DOPPLER RADAR WAS TRACKING AN AREA OF STRONG
  THUNDERSTORMS FROM CORAL SPRINGS TO POMPANO BEACH...MOVING NORTH
  AND EAST AT 15 MPH.

* THE PRIMARY IMPACTS WILL BE GUSTY WINDS OF 30 TO 45 MPH. THESE
  WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
  UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
  STORM PASSES.

* LOCATIONS IMPACTED INCLUDE...
  FORT LAUDERDALE...CORAL SPRINGS...POMPANO BEACH...PLANTATION...SUNRISE...
  BOCA RATON...DEERFIELD BEACH...TAMARAC...MARGATE...LIGHTHOUSE POINT...
  LAUDERDALE-BY-THE-SEA...HIGHLAND BEACH...LAUDERHILL...COCONUT CREEK...
  OAKLAND PARK...NORTH LAUDERDALE...LAUDERDALE LAKES...PARKLAND...WILTON
  MANORS AND HILLSBORO BEACH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 2640 8003 2615 8003 2616 8051 2636 8052
TIME...MOT...LOC 2206Z 256DEG 13KT 2622 8011

KSCHARF

The radar

The Miami radar (KAMX), 77 km away, was scanning. The volume nearest the first event began at 22:44 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Funnel Cloud, Broward

When
March 24, 5:46 PM EST
Where
Broward County, 1.86 mi E of Margate
Reported by
Public
Coordinates
26.270, -80.170

Public reported brief funnel cloud at the intersection of the Florida Turnpike and Sample Road.

Thunderstorm Wind, Broward

When
March 24, 5:52 PM EST
Where
Broward County, 1.51 mi SSE of Margate
Measured
48 kt (55 mph) estimated gust
Property damage
$10,000
Reported by
NWS Employee
Coordinates
26.250, -80.190

One large tree and several smaller trees were downed just north of the intersection of Lyons Road and Hammock Boulevard. Additional trees and limbs fell on another home in Coconut Creek, piercing through the ceiling and leading to significant water damage. Additional downed trees were reported in Margate. Nearby mesonet observations recorded wind gusts of 45 to 55 mph. Information received from NWS employee and from local media outlets. Time estimated from radar.

Flash Flood, Palm Beach

When
March 24, 6:45 PM EST to 10:00 PM EST
Where
Palm Beach County, 3.17 mi WNW of Boca Raton to 2.24 mi W of Boca Raton
Cause
Heavy Rain
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
26.360, -80.130

Heavy rainfall fell across northern Broward and southern Palm Beach counties during the afternoon hours. Flooded roadways were reported across Coconut Creek, Margate, and Boca Raton, including portions of US 1/Federal Highway. Numerous cars stalled along flooded roadways. Flood damages were sustained to several buildings, including the library on the campus of Florida Atlantic University. Flood damages were also sustained to the Boca Raton city hall where water came in through damages to the roof during the heavy rainfall, streamed down an elevator shaft and lead to a couple of inches of water in the first floor main hallway. Water damage was also reported in the Town Center at Boca Raton. Rainfall amounts measured around 5 to 6 inches of rain in six hours across this region.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2016Every state in 2016This day in weather historyWarnings in Florida, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 626145, 626151, 626156.